Format

Send to

Choose Destination
Basic Clin Pharmacol Toxicol. 2005 Sep;97(3):185-7.

Near-fatal amitraz intoxication: the overlooked pesticide.

Author information

1
Department of Medicine, Hadassah University Hospital, Mount Scopus Campus, Jerusalem, Israel. eelinav@md.huji.ac.il

Abstract

Amitraz is commonly used in agricultural industries throughout the world as a farm-animal insecticide. Despite its widespread use, amitraz intoxication is extremely rare and mainly occurs through accidental ingestion by young children. Severe, life-threatening amitraz intoxication in adults is very rarely recognized and reported. Described herein is a previously healthy 54-year-old patient who accidentally ingested a mouthful of liquid amitraz concentrate, and rapidly developed life-threatening clonidine-like overdose syndrome, manifested as nausea, vomiting, hypotension, bradycardia, bradypnoea, and deep coma. Supportive treatment, including mechanical ventilation, and atropine administration resulted in full recovery within 48 hr. Very few cases of near-fatal amitraz poisoning in adults have been described in the medical literature, leading to low awareness of physicians in general practice to the potential toxicity of amitraz. As a consequence, cases of amitraz poisoning are not recognised and therefore erroneously treated as the much more commonly recognized organophosphate and carbamate intoxication. In our discussion, we review the clinical and laboratory manifestations of amitraz poisoning, including clinical hints that aid in the recognition of this often-overlooked diagnosis. Differentiation of amitraz intoxication from the much more commonly seen pesticide-related organophosphate and carbamate intoxication is of utmost importance, in order to avoid erroneous, unnecessary, and often dangerous treatment.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center